Nebraska, 2019

Winter Weather in Nebraska, March 2 to 3, 2019

March 2 to 3, 2019 · NWS GID · 14 events in 14 counties and zones

Two to four inches of snow fell across portions of south central Nebraska from two separate systems on this Saturday and Sunday. Around 12 AM CST Saturday, a very narrow west-east oriented band of light snow developed over southwest Nebraska.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Two to four inches of snow fell across portions of south central Nebraska from two separate systems on this Saturday and Sunday. Around 12 AM CST Saturday, a very narrow west-east oriented band of light snow developed over southwest Nebraska. It's eastern tip extended into Dawson county. Between 5 and 6 AM, another narrow band developed a little further south. This band affected most of south central Nebraska over the following several hours, moving northeast while simultaneously expanding toward the southeast. By 4 PM CST, the snow ended as the western edge of the snow moved into eastern Nebraska. Snow fell across most of south central Nebraska and the snow was moderate to heavy at times, but not for more than 1 to 2 hours at any one location. Later that evening, a large shield of light snow moved east out of Colorado into Kansas. The northern fringe of this snow moved through south central Nebraska between 8 PM CST Saturday and 6 AM CST Sunday. Snowfall amounts from both of these events averaged 2 to 4 inches. The highest amounts included an isolated 7.5 inches 6 miles southwest of Lexington, 4.5 at Miller and Superior, 4.4 at Kearney, and 4.0 at Franklin. The 7.5 inches southwest of Lexington was an area affected by both narrow snow bands on Saturday as well as the light snow Saturday night into Sunday morning.

A bitterly cold Arctic air mass encompassed the central United States during these two days. From Saturday into Sunday, 1048 mb high pressure was over Montana. The flow aloft did not depict how cold temperatures were at the surface. The flow was zonal during Saturday, with a cold 510 dm low along the Manitoba-Ontario border. By Sunday, a subtle shortwave trough appeared from Kansas down to northern Texas, with the Canadian low over northern Ontario. The snow bands Saturday were generated from a combination of mid-level frontogenesis and subtle quasi-geostrophic forcing associated with a 125 kt upper-level jet streak. The same was true for Sunday, but a coupled jet streak configuration appeared to be the main forcing for ascent over Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 2, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 2, 5:52 AM CST, 8 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Hastings NE
552 AM CST Sat Mar 2 2019

.SHORT TERM...(Today and tonight)
Issued at 408 AM CST Sat Mar 2 2019

The weather is all about snow and cold today/tonight.

The first round of snow of snow is on its way with radar showing the
snow band oriented from KIBM to to KOGA around 10Z...and models
are fairly consistent with this band aligning along the I80
corridor initially, then spreading eastward across much of south
central Nebraska this morning as an upper jet streak and arctic
cold front advance across our region. By afternoon this first
round of snow is expected to decrease in intensity as it shifts
northward.

After a semi-lull in snow during the afternoon, the next round of
snow is still on track to develop this evening/tonight across north
central Kansas and southern Nebraska again associated with the
arctic cold front and a shortwave trough translating across
Kansas. The brunt of the snow and greatest snow totals are
expected in a swath across portions of central/northern Kansas by
Sunday morning.

Snow amounts...daytime snow in Nebraska is generally expected to
range from 1-4 inches with the main snow band/higher snow amounts
expected to orient to the west of Grand Island/Hastings. Then
snow amounts tonight of 4-7 inches are forecast for north central
Kansas and some 2-5 inches may edge north into far southern
Nebraska. Locally higher snow totals cannot be ruled out in snow
bands.

Winds...north winds will be on the increase behind the arctic cold
front tonight with gusts of 30 mph forecast. The combination of the
fluffy snow and gusty winds will likely cause blowing/drifting snow
and reduced visibilities.

Headlines...have upgraded north central Kansas to a winter storm
warning as snow amounts have increased and impacts of snow/wind will
be greater. No changes have been made to the winter weather advisory
in south central Nebraska. A wind chill advisory has been issued for
tonight and Sunday morning for dangerous wind chills of -17 to -27.

.LONG TERM...(Sunday through Friday)
Issued at 408 AM CST Sat Mar 2 2019

Sunday and Monday are downright cold under the influence of the
arctic airmass. Any lingering snow across north central Kansas will
end pretty quickly Sunday morning with no additional accumulation
expected. H85 temps are frigid at -20C and indicative of the
arctic air in place across our region...and a 1040mb surface high
builds south across the plains, reinforcing the cold air in place.
Morning wind chills are still looking downright nasty and
dangerous Sunday with our entire cwa averaging around -20 to -27
degrees, and a wind chill advisory headline has been issued. Temps
will struggle to rise in the cold air Sunday with highs only
forecast to reach the single digits. See the climate section below
for additional information on whether we could set a record
minimum high temperature.

Temps plummet again below zero Sunday night and another night
with wind chills of -20 to -30 are forecast. These bitter cold
wind chills are dangerous and will be in need of another wind
chill advisory headline, but plan to get through the headlines
today/tonight/Sunday morning for snow/wind chill before issuing a
wind chill advisory for Sunday night/Monday morning.

There is just not much change in the arctic airmass through the first
part of next week with sub zero wind chills forecast both Monday
nights and Tuesday nights.  We finally see the arctic airmass begin
to dislodge around the middle of the week with some 20s/30s
forecast for highs Wednesday through Friday, which is an
improvement from this weekend but still well below the mid 40 high
temps we typically see this time of year. The weather pattern
becomes more progressive heading into the latter part of the
workweek with precip chances returning towards the Thursday time
and models are looking pretty interesting for a potential storm
system next weekend, but there still a lot of time for changes
between now and then.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 506 AM CST Sat Mar 2 2019

Conditions are expected to deteriorate today for the terminals as
snow spread across the area, primarily this morning/early
afternoon with the first round of snowfall. The second round of
snow is primarily expected to affect areas along/south of the
terminals tonight. Snow accumulations are forecast to range from 2
to 4 inches. An arctic cold front will bring a period of gusty
winds tonight around 25kt and may cause reduced visibility in
blowing/drifting snow.

&&

.CLIMATE...
Issued at 429 PM CST Fri Mar 1 2019

..Various notes on our remarkably cold recent/upcoming weather for
Grand Island/Hastings, our two primary long-term climate data sites..

MARCH 3 (SUNDAY) RECORDS FOR COLDEST HIGH TEMPERATURE COULD POSSIBLY
BE "ruined" BY A "MIDNIGHT HIGH":
- We have noted discussion of possible record-cold high
  temperatures for Sunday. HOWEVER, because official daily
  records are always based on the entire calendar day (midnight-
  midnight), we would advise caution against this record being a
  "sure thing" just yet.
- For example, while the DAYTIME high temperature at Grand Island
  and Hastings is currently forecast to be 5 and 4 degrees
  respectively, the midnight temperature is currently expected to
  be around 6 degrees at Grand Island and 8 degrees in Hastings.
- Because the current records for March 3rd coldest high
  temperature are currently 8 degrees at Grand Island (in 1916)
  and 9 degrees at Hastings (in 2002), it could be a very close
  call as to whether this record is officially broken or not...it
  all depends on how fast cold air moves in.

SECOND COLDEST FIRST WEEK OF MARCH LOOKING LIKELY:
- Based on yesterday's observations and our current official
  forecast through the 7th, both Grand Island/Hastings are
  expected to endure the 2nd-coldest first week of March on
  record. The top spot currently belongs to 1960, when the first
  week averaged an incredible 28 degrees below normal at Grand
  Island, and 26 degrees below normal at Hastings!

LONGEST STREAK AT-OR-BELOW FREEZING IN DECADES?
- Although both Grand Island/Hastings actually briefly touched 32 degrees
  on Friday, this was still the 15th-CONSECUTIVE DAY that both
  sites were AT-OR-BELOW freezing.
- Based on our official forecast, this streak of remaining at-or- below
  freezing could POTENTIALLY last through at least March 8th,
  which would bring it up to at least 22 days!
- The last time Grand Island (GRI) had a 22+ day streak of at-or- below
  freezing was 26 years ago, with a 22-day stretch from Dec. 9-
  30, 1983. The record-longest streak is 31 days from Jan. 22-Feb.
  21, 1936.
- The last time Hastings (HSI) had a 22+ day streak of at-or-below
  freezing was actually the record-longest streak of 30 days, way
  back from Jan. 23-Feb. 21, 1936.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Sunday for NEZ039-046-047-
     060>062-072>076.

     Wind Chill Advisory from midnight tonight to noon CST Sunday for
     NEZ039>041-046>049-060>064-072>077-082>087.

     Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for NEZ082>087.

KS...Winter Storm Warning from 6 PM this evening to 6 AM CST Sunday
     for KSZ005>007-017>019.

     Wind Chill Advisory from 3 AM to noon CST Sunday for KSZ005>007-
     017>019.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
CLIMATE...Pfannkuch
Hazardous weather outlook, Mar 2, 3:52 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
352 AM CST Sat Mar 2 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
352 AM CST Sat Mar 2 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Winter weather headlines are in effect today and tonight. Please
see the winter weather messages for further information.

Minor flooding continues along the Platte river in east-central
Hall County, particularly near the Interstate 80 and Highway 281
interchange. Please refer to the Flood Advisory statement for
more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A wind chill advisory remains in effect Sunday morning for the
outlook area. Please see the wind chill advisory message for
further information.

Minor flooding continues along the Platte river in east-central
Hall County, particularly near the Interstate 80 and Highway 281
interchange. Please refer to the Flood Advisory statement for more
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Dawson

When
March 2, 6:00 AM CST to March 3, 5:00 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the majority of the county, with an isolated report of over 6 inches in the far southern portion of the county. There was a multi-vehicle accident on Interstate 80 near the Dawson and Buffalo County line.

Winter Weather, Gosper

When
March 2, 6:00 AM CST to March 3, 5:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Furnas

When
March 2, 6:00 AM CST to March 3, 5:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Phelps

When
March 2, 7:00 AM CST to March 3, 5:00 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Harlan

When
March 2, 7:00 AM CST to March 3, 5:00 AM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Buffalo

When
March 2, 8:00 AM CST to March 3, 5:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 5 inches across the county. There was a multi-vehicle accident on Interstate 80 near the Dawson and Buffalo County line.

Winter Weather, Hall

When
March 2, 8:00 AM CST to March 3, 5:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 3 inches across the county.

Winter Weather, Kearney

When
March 2, 8:00 AM CST to March 3, 5:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Franklin

When
March 2, 8:00 AM CST to March 3, 6:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Adams

When
March 2, 8:00 AM CST to March 3, 6:00 AM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Webster

When
March 2, 8:00 AM CST to March 3, 6:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Clay

When
March 2, 8:00 AM CST to March 3, 6:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Nuckolls

When
March 2, 8:00 AM CST to March 3, 6:00 AM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Thayer

When
March 2, 9:00 AM CST to March 3, 6:00 AM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806658, 806661, 806662, 806663, 806664, 806659, 806660, 806665, 806666, 806667, 806668, 806669, 806670, 806671.